Texas, 2006

Hail in Texas, May 27, 2006

May 27, 2006 · NWS LUB · 3 events in 3 counties and zones

Isolated severe thunderstorms developed along a dryline over the eastern portions of the west Texas South Plains and Rolling Plains during the late afternoon and early evening hours of the 27th. Large hail up to the size of golfballs was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

May 27 Severe Thunderstorm Event Summary...Isolated severe thunderstorms developed along a dryline over the eastern portions of the west Texas South Plains and Rolling Plains during the late afternoon and early evening hours of the 27th. Large hail up to the size of golfballs was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 2:57 PM CST, 2 hours 51 minutes earlier.

Area forecast discussion, May 27, 2:57 PM CST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
357 PM CDT SAT MAY 27 2006

.SHORT TERM...
12Z 850 MB ANALYSIS SHOWED DECENT LLJ...BUT MOISTURE SHIFTED EAST OF
AMA/MAF CORRIDOR. THIS HAS ALLOWED MOISTURE TO MIX FURTHER EAST
TODAY...WITH 19Z SFC OBS SHOWING DRYLINE TIGHTENING IN THE VICINITY
OF THE EASTERN EDGE OF THE CAPROCK. CONVERGENCE ALONG THE DRYLINE IS
RELATIVELY LIMITED...WITH 20 TO 30 DEGREES OF BACKING IN THE WINDS
MOVING ACROSS THE DRYLINE FROM WEST TO EAST. VERY STEEP MID-LEVEL
LAPSE RATES STILL IN PLACE ACROSS THE REGION...RESULTING IN STRONG
CONDITIONAL INSTABILITY /2000-3000 J/KG/ EAST OF THE DRYLINE IN THE
LOW LEVEL MOISTURE...WITH LAPS INDICATING MINIMAL CIN REMAINING.
ADDITIONALLY...SUBTLE SHORTWAVE SEEN ON VARIOUS SATELLITE CHANNELS
BRINGING SOME WEAK LIFT ACROSS THE CENTER PART OF THE CWA. WEAK
UPPER-LEVEL DIVERGENCE ALSO NOTED ACROSS SOUTHERN PORTIONS OF THE
AREA IN LEFT EXIT REGION OF MODEST JET PASSING WELL TO THE SOUTH. ALL
OF THE ABOVE FACTORS POINT TO POTENTIAL OF CONVECTIVE INITIATION
LATER THIS AFTERNOON ALONG THE DRYLINE. IF STORMS DO DEVELOP...THE
STRONG INSTABILITY AND SUFFICIENT EFFECTIVE DEEP LAYER SHEAR SHOULD
ALLOW FOR SOME ORGANIZATION...WITH STRONG WINDS AND LARGE HAIL THE
PRIMARY THREATS.

LLJ WILL RETURN TONIGHT...HELPING LOW LEVEL MOISTURE TO RETURN TO AT
LEAST THE CENTRAL SOUTH PLAINS OVERNIGHT BEFORE AGAIN BEING PUSHED
EAST DURING THE DAY SUNDAY AS MORE SIGNIFICANT SHORTWAVE TRANSLATES
AROUND THE LARGE UPPER TROUGH CENTERED OVER WESTERN MT BY 18Z
SUNDAY. THE LOW AND MID-LEVEL FLOW SHOULD VEER A BIT MORE THAN
TODAY...ALLOWING DRYLINE TO PUSH A LITTLE FURTHER EAST THAN THIS
AFTERNOON. NO APPARENT UPPER SUPPORT SUNDAY...BUT WITH CONVERGENCE
ALONG DRYLINE...STRONG INSTABILITY...AND WEAK CIN BY PEAK
HEATING...HAVE LEFT SLIGHT CHANCE OF STORMS ACROSS MUCH OF THE
ROLLING PLAINS.

.LONG TERM...
SOUTHWEST FLOW ALOFT TO CONTINUE ACROSS THE SOUTH PLAINS THROUGH
EARLY TUESDAY. WEAK DISTURBANCES TRAVERSING THE SOUTHWEST FLOW
ALOFT COUPLED WITH DAYTIME HEATING AND AN EASTWARD MIXING DRYLINE
WILL WARRANT THE CHANCE FOR THUNDERSTORMS DURING THE LATE
AFTERNOON AND EVENING HOURS SUNDAY EVENING THROUGH TUESDAY.
NIGHTIME LOW LEVEL JET SHOULD KEEP MODEST LOW LEVEL MOISTURE IN
PLACE OVER THE ROLLING PLAINS...KEEPING THE BEST CHANCES THERE.
VERY DRY CONDITIONS SHOULD REMAIN IN PLACE OVER THE CAPROCK WITH
ANY STORM DEVELOPMENT REMAINING HIGH BASED. SURFACE PRESSURE
TROUGH DEVELOPMENT SHOULD LEAD TO BREEZY SOUTHWEST WINDS DURING
EACH AFTERNOON.

FLATTENING OF THE UPPER LEVEL FLOW EXPECTED LATE TUESDAY INTO
WEDNESDAY AS A WEAK COLD FRONT APPROACHES FROM THE NORTH. GFS
CONTINUES TO SHOW MODEST PRESSURE RISES BEHIND THE FRONT WEDNESDAY
MORNING/EARLY AFTERNOON WHICH COULD BE ENOUGH TO ADVECT THE
BOUNDARY AT LEAST INTO THE NORTHERN TIER COUNTIES. DAYTIME HEATING
COUPLED WITH THE BOUNDARY SETUP AND WEAK DISTURBANCES ALOFT COULD
TRIGGER THUNDERSTORMS. SLIGHT CHANCE TO CHANCE POPS HAVE BEEN
RETAINED FOR THE PERIOD.

PERIOD OF COOLER TEMPERATURES IN THE UPPER 80S TO LOWER 90S LOOKS
REASONABLE THROUGH MID WEEK GIVEN THE NEAR ZONAL FLOW PATTERN AND
LOWERING OF HEIGHTS PER 27/12Z GFS SOLUTION. STILL KEPT DAYTIME MAXIMA
ABOVE CLIMO THROUGH THE PERIOD.

UPPER LEVEL RIDGE EXPECTED TO BUILD OVER THE FOUR CORNERS REGION
WEDNESDAY THROUGH FRIDAY WITH RISING HEIGHTS AND A MODERATION IN
DAYTIME MAXIMA ACROSS THE SOUTH PLAINS. DISTURBANCES TRAVERSING
THE NORTHWEST FLOW ALOFT AROUND THE NORTHERN PERIPHERY OF THE
RIDGE MAY BRING A CHANCE FOR THUNDERSTORM COMPLEXES TO APPROACH
THE SOUTH PLAINS. NOCTURNAL STORM COMPLEXES MAY APPROACH THE
REGION THROUGH FRIDAY BEFORE STOUT UPPER RIDGE BUILDS IN ACROSS
THE SOUTH PLAINS.

MINOR CHANGES TO GRIDS TODAY. KW

&&

.FIRE WEATHER...
HAVE OPTED TO CONTINUE FIRE WEATHER WATCH FOR SUNDAY AFTERNOON AND
EVENING FOR THE WESTERN THREE ROWS OF COUNTIES. RH VALUES BELOW 15
PERCENT SHOULD BE A GIVEN...ALTHOUGH WINDS AGAIN APPEAR TO BE ON THE
LOW END OF RED FLAG CRITERIA /20 MPH AT 20 FT/.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  92  58  96 /  10  10  10  10
TULIA         61  93  62  95 /  10  10  10  20
PLAINVIEW     64  93  64  95 /  20  10  10  20
LEVELLAND     61  95  64  96 /  10  10  10  20
LUBBOCK       65  96  66  95 /  20  10  10  20
BROWNFIELD    66  95  66  96 /  20  10  10  20
CHILDRESS     69  96  68  96 /  20  20  20  20
SPUR          66  96  68  96 /  30  20  20  20
ASPERMONT     70  96  70  96 /  30  20  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM SATURDAY FOR THE FOLLOWING ZONES:
BAILEY...CASTRO...COCHRAN...HALE...HOCKLEY...LAMB...LUBBOCK...
LYNN...PARMER...SWISHER...TERRY...AND YOAKUM.

FIRE WEATHER WATCH FROM 1 PM SUNDAY TO 8 PM SUNDAY FOR THE
FOLLOWING ZONES: BAILEY...CASTRO...COCHRAN...HALE...HOCKLEY...
LAMB...LUBBOCK...LYNN...PARMER...SWISHER...TERRY...AND YOAKUM.

&&

23/17
Hazardous weather outlook, May 27, 5:30 AM CST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
630 AM CDT SAT MAY 27 2006

TXZ021>023-027>029-033>035-039>041-281130-
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK-
YOAKUM-TERRY-LYNN-
630 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR THE WESTERN SOUTH PLAINS
AND EXTREME SOUTHWEST TEXAS PANHANDLE...MAINLY WEST OF INTERSTATE
27 AND U.S. HIGHWAY 87. VERY WARM TEMPERATURES...AND GUSTY WINDS
COMBINED WITH VERY LOW RELATIVE HUMIDITY VALUES WILL PRODUCE AN
EXPLOSIVE FIRE GROWTH POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FIRE WEATHER WATCH HAS BEEN POSTED FOR SUNDAY AFTERNOON AND EVENING
AS WELL...AND MAY BE NEEDED FOR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TXZ024>026-030>032-036>038-042>044-281130-
BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-CROSBY-DICKENS-KING-
GARZA-KENT-STONEWALL-
630 AM CDT SAT MAY 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS MAY DEVELOP NEAR THE DRY LINE THIS
AFTERNOON AND EVENING...MAINLY NEAR AND EAST OF THE CAPROCK. THE
MAIN CONCERN WILL BE WINDS WITH GUSTS TO NEAR 60 MPH POSSIBLE WITH
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SEVERE THUNDERSTORMS ARE ALSO POSSIBLE MONDAY ALONG AND EAST
OF THE DRY LINE. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REMAIN ON ALERT FOR POSSIBLE ACTIVATION LATER TODAY.

In the hours before

Local storm report, May 27, 2:20 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LUBBOCK TX
320 PM CDT SAT MAY 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     2 S MULESHOE            34.20N 102.73W
05/26/2006  M77.00 MPH       BAILEY             TX   MESONET

1205 AM     NON-TSTM WND GST 1 NE AMHERST            34.02N 102.40W
05/27/2006  M61.00 MPH       LAMB               TX   MESONET

            FIVE MINUTE DATA FROM THE WEST TEXAS MESO-NET SUGGESTS
            THIS MAY HAVE BEEN A HEAT-BURST EVENT.

0340 AM     NON-TSTM WND GST 1 NE MEMPHIS            34.74N 100.53W
05/27/2006  M76.00 MPH       HALL               TX   MESONET

            THE HALL COUNTY SHERIFFS OFFICE ALSO REPORTED SEVERAL
            POWER LINES DOWN IN MEMPHIS FROM THE WIND GUST.

&&

WIDELSKI

The radar

The Amarillo radar (KAMA), 109 km away, was scanning. The volume nearest the first event began at 23:47 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hall

When
May 27, 5:48 PM CST
Where
Hall County, 2 mi N of Lakeview
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.700, -100.700

Ping pong ball size hail was reported by the public north of Lakeview.

Hail, Dickens

When
May 27, 6:50 PM CST to 7:24 PM CST
Where
Dickens County, Mc Adoo
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.733, -100.983

Large hail up to the size of golfballs was reported over northwestern Dickens County near Mc Adoo. The hail reportedly fell intermittently for more than half an hour. No significant damage was reported.

Hail, Garza

When
May 27, 7:10 PM CST
Where
Garza County, 1 mi N of Graham Chapel
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.167, -101.467

Local law enforcement officials reported quarter size hail just north of Graham along Farm to Market Road 1313.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505023, 5505024, 5505110.